Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 89, NWS Pueblo, CO

August 20, 2022Fremont County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 20, 2022, 2:46 PM MDT for Fremont County, Colorado. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 2:46 PM MDT (20:46 UTC)
Expired
Aug 20, 2022, 4:12 PM MDT
In force
86 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 139 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS55 KPUB 202046
FFWPUB
COC043-202345-
/O.NEW.KPUB.FF.W.0089.220820T2046Z-220820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
246 PM MDT Sat Aug 20 2022

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  The Hayden Pass Burn Scar in...
  Southwestern Fremont County in central Colorado...

* Until 545 PM MDT.

* At 246 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hayden Pass Burn Scar. Up to 1 inch of rain 
  has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the warning area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hayden Pass
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hayden Pass Burn Scar.

* Some locations that will experience flash flooding include...
  Hayden Pass Burn Scar.

This includes the following high risk locations...
Cutty's Resort On Hayden Creek Road and Big Cottonwood Creek along 
County Road 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Hayden Pass Burn Scar. Severe debris flows can also 
be anticipated across roads. Roads and driveways may be washed away 
in places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3832 10584 3836 10579 3832 10572 3828 10566
      3827 10576

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

SR
1 follow-up statement
713 
WGUS75 KPUB 202212
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
412 PM MDT Sat Aug 20 2022

COC043-202222-
/O.CAN.KPUB.FF.W.0089.000000T0000Z-220820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
412 PM MDT Sat Aug 20 2022

...FLASH FLOOD WARNING FOR THE HAYDEN PASS BURN SCAR IS CANCELLED 
FOR SOUTHWESTERN FREMONT COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3832 10584 3836 10579 3832 10572 3828 10566
      3827 10576

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:22 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 12:22 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1222 PM MDT Sat Aug 20 2022

.SHORT TERM...(Today and tonight)
Issued at 408 AM MDT Sat Aug 20 2022

...Showers and possibly some embedded thunderstorms will impact
portions of southeast Colorado, along with noticeably cooler
temperatures...

Key messages:

1) Scattered showers and some embedded thunderstorms will develop
over the mountains and along the southern I-25 corridor later in the
morning, and then spread northeastward with more thunderstorm
activity expected for the plains by later in the afternoon and
evening hours.

2) Main threat with these thunderstorms will be torrential rainfalls
with possible flash flooding for burn scar and urbanized areas if
storms become relatively stationary. Strong outflow winds to 50 mph,
small hail, and dangerous cloud to ground lightning will also be
possible with some of the stronger storms.

3) Noticeably cooler temperatures will be felt, especially across
the plains, where most locations will be running anywhere from 10 to
15 degrees below the seasonal average.

Detailed discussion:

Today...

The major shortwave trough that is associated with the longwave
troughing downstream over the upper Great Plains region has
propagated to the southeast and increased the mid level flow at the
500 mb level behind it. This has allowed for the monsoonal moisture
plume to be pulled into the trough and advected over southeast
Colorado. Frontal passage has already occurred and cooler air has
advected over the plains, which has helped to stabilize the lower
levels. Showers and thunderstorms are expected to initiate later in
the afternoon over the mountains due to orographic forcing. A
developing upper level low over the Great Salt Lake later in the day
is going to help to shift the 700-500 mb mid level flow to a more
southwesterly direction, which will cause these storms to move off
the mountains and over into the adjacent plains and mountain valleys
with a northeasterly storm motion. A majority of the latest CAM
models tend to have the convection re-develop later in the afternoon
and evening hours over the southeastern plains and stretching up to
the northern I-25 corridor, where the better CAPE is. The highest
values tend to be over the Palmer Divide of nearly 1000 J/kg
around 3 PM, so there could be a stronger storm possible over this
area, yet the mid-level shear and lapse rates are both not
favorable to support further storm intensification to becoming
severe. Skinnier CAPEs showing up in Bufkit profile soundings
later also indicate that storms may produce periods of torrential
rainfall, which may result in flash flooding for burn scar and
urbanized areas if storms become relatively stationary. The better
bulk shear and lapse rates will be more confined to the central
mountains, so it cannot be ruled out that a stronger storm could
be possible over this area. Main threat would be strong outflow
winds to 50 mph, small hail, and dangerous cloud to ground
lightning. Higher QPF values showing up in the models also tend to
be over the southern Sangre de Cristo Mountains and Raton Mesa
area. Cooler air advection behind the trough will provide
noticeably cooler highs, anywhere from 10 to 15 degrees below the
seasonal average for most locations. Expect highs to be in the 70s
to around 80 for the plains, to the 60s for the upper Arkansas
River Valley and San Luis Valley, and in the 40s and 50s for high
country, and even some upper 30s for the fourteeners.

Tonight...

Scattered showers and thunderstorms across the CWA will continue to
diminish into the late evening hours and overnight, yet some of the
CAMs are suggesting that areas of the plains could still have
lingering showers going on into the early morning hours on Sunday as
they continue to skirt eastward over the lower Arkansas River
Valley. Otherwise, it will just be mostly cloudy. Temperatures will
cool into the 50s for most areas of the plains, and into the 30s and
40s for the higher terrain.  -Stewey

.LONG TERM...(Sunday through Friday)
Issued at 408 AM MDT Sat Aug 20 2022

Key Messages:

1) Heavier showers and thunderstorms are possible over the mountains
on Sunday afternoon. Those thunderstorms will develop over the
San Luis Valley and the I-25 corridor by the evening. Flash
flooding will be possible over flash flood prone areas, including
the Colorado Springs metro area.

2) Drying trend is expected from Monday through Wednesday. A late
week trough is expected to pass overhead increasing precipitation
and flash flood chances. Timing is still uncertain for when the
trough will pass, but Thursday or Friday is the range.

Sunday:

A small tropical low will propagate from the southwest to the
northeast across the far southeastern portion of the state, which
leads to scattered PoPs for the morning on Sunday. There are varying
intensities of rain via models with the "worst" case scenario being
the NAM Nest, which would lead to to very deep saturation, likely
PoPs, and the potential for fog over the southeastern plains.
However, the NAM Nest is the outlier. A more reasonable outcome is
scattered PoPs with broken lower clouds. A closed off upper low
will propagate to the southwest throughout the day on Sunday. EPS
and GEFS PWAT anomalies indicate slightly higher than average PWATs,
albeit, less than today's values. Sounding reveal that the mid-
levels are drier as compared to today's atmosphere, allowing for
steeper lapse rates and therefore slightly higher CAPE values. That
being said, even on the "max" CAPE values on the HREF page, values
only reach around 1000 J/kg with "mean" values ranging between
around 800 J/kg.  HREF members are hitting the central mountains
and the eastern San Juans with higher, then spreading over the San
Luis Valley and the I-25 corridor late in the afternoon and evening.
Flash flooding cannot be ruled out on Sunday over flash flood prone
areas and over the Colorado Springs metro area later in the evening.
Lingering precip is likely over the mountains through the overnight,
but at that point rainfall rates should not be an issue for an flash
flooding.

Below average temperatures are expected on Sunday with values in the
upper 60s to low 80s over the plains (based on elevation), the 60s
and 70s over the mountain valleys, and the 40s to 50s over the
mountains.

Monday:

The same weak closed low that is expected to impact the region on
Sunday will persist on Monday, bringing scattered showers and
thunderstorms. The atmosphere seems a bit worked over, meaning CAPE
values are less, confirmed by the EPS probability of CAPE >500 J/kg
being near 0 over the state and the GEFS only highlighting the
eastern San Juan Mountains at around 40%. So though there may be
scattered showers and thunderstorms, the risk of flash flooding will
be lower on Monday.

Temperatures begin to rebound a bit on Monday with values increasing
over the plains to the 70s and mid 80s, the mountain valleys
remaining in the 60s to 70s, and the mountains in the 40s to 50s.

Tuesday through Friday:

The dry trend continues on Tuesday and Wednesday, with only
isolated to scattered mountain showers and thunderstorms on
Tuesday and even more isolated on Wednesday. The temperatures are
inversely related to the PoP trend with a warming trend across the
region for Tuesday and Wednesday with a return to the 90s over
the plains and a return to the 80s over the mountain valleys. A
trough will reach the region either on Thursday or Friday, but
there is still timing differences between ensemble guidance. The
GEFS is more progressive whereas the EPS is a bit more slow. The
NBM hints at the trough reaching the region by Thursday and spread
more widespread precipitation across the mountains, mountain
valleys, and plains, so that is what is in the forecast grids, but
the NBM is more heavy weighted to the GFS suite of products.
Flash flooding chances increase when the trough passes overhead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1218 PM MDT Sat Aug 20 2022

VFR conditions are expected during the next 24 hours at all 3 taf
sites, KCOS, KPUB and KALS. Some lower clouds at KCOS this early
afternoon should dissipate, but showers, and possibly -tsra, will
be possible this afternoon and early evening at KCOS. Showers and
isold -tsra this afternoon and early evening can't be ruled out
at KPUB and KALS either. Winds will be light.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...STEWARD
LONG TERM...SKELLY
AVIATION...HODANISH
Hazardous weather outlook, Aug 20, 11:08 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1108 AM MDT Sat Aug 20 2022

COZ058>089-093>099-211715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1108 AM MDT Sat Aug 20 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected across the region
this afternoon and evening. The overall best chance of
thunderstorms capable of producing localized heavy rain will be
along the Colorado and New Mexico border, and across the higher
elevations of the Pikes Peak region. Locally heavy rain will be
possible along with small hail. Wind gusts to 45 mph will be
possible with the strongest storms. All storms will produce
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected to develop over the
mountains in the early afternoon tomorrow and travel west with
time. Flash flooding will be possible over flash flood prone areas
and urban areas.

Thunderstorm coverage decreases from Monday through Wednesday,
but locally heavy rain is still expected. A late week trough will
increase shower and thunderstorms coverage on either Thursday or
Friday, but the timing is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Special weather statement, Aug 20, 1:27 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
127 PM MDT Sat Aug 20 2022

COZ074-087-088-202015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
127 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of south central
Huerfano and west central Las Animas Counties through 215 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 13 miles north of Trinidad, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aguilar and Gulnare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3736 10445 3721 10457 3735 10486 3751 10465
TIME...MOT...LOC 1927Z 129DEG 8KT 3736 10460

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:27 PM MDTSpecial Weather StatementPUBHuerfano48 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.